Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 56, NWS Buffalo, NY

May 3, 2022

NWS Buffalo, NY issued this small craft advisory at May 3, 2022, 6:57 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 3, 2022, 6:57 PM EDT (22:57 UTC)
Expired
May 4, 2022, 3:51 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

423 
WHUS71 KBUF 032257
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
657 PM EDT Tue May 3 2022

LOZ042-040700-
/O.NEW.KBUF.SC.Y.0056.220503T2257Z-220504T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
657 PM EDT Tue May 3 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
014 
WHUS71 KBUF 040223
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1023 PM EDT Tue May 3 2022

LOZ042-040900-
/O.CON.KBUF.SC.Y.0056.000000T0000Z-220504T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1023 PM EDT Tue May 3 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
WEDNESDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
071 
WHUS71 KBUF 040751
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
351 AM EDT Wed May 4 2022

LOZ042-040900-
/O.CAN.KBUF.SC.Y.0056.000000T0000Z-220504T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
351 AM EDT Wed May 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside early this morning.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 3, 4:08 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 3, 4:08 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
408 PM EDT Tue May 3 2022

.SYNOPSIS...
Low pressure will move from western Lake Erie this evening to
Western NY by Wednesday morning. This system will bring widespread
rain and a few scattered thunderstorms to our region through the
first half of Wednesday. Rain will then end from northwest to
southeast Wednesday afternoon with high pressure bringing a return
to dry weather and sunshine for Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Extrapolated sfc pressure falls support guidance consensus that a
well defined well defined mid level circulation and associated
surface low in the vcnty of northern Indiana late this
afternoon will move to the Lower Great Lakes and Western NY by
Wednesday morning. This system will capture a plume of quality
moisture, with PWAT values rising to around 1.25" by tonight.
Forcing for ascent will come in several different phases with
this system. An initial period of warm advection/isentropic
upglide and moisture transport will be enhanced by a 45+ knot
SSW low level jet later this afternoon and this evening on the
front side of the system. This will be followed by DPVA ahead of
the mid level wave and a period of strong frontogenesis as low
pressure moves down the frontal zone, tightening the thermal
gradient and producing differential temperature advection across
the boundary. Finally, an axis of stretching deformation will
move east/southeast across the area Wednesday morning in the
rear flank of the system.

The quality of moisture and dynamics coming together will produce
periods of soaking rain through Wednesday morning across the
entire region. Rain across Western NY late this afternoon will
overspread the eastern Lake Ontario region by around sunset.
Some elevated instability will be advected into the region late
this afternoon through tonight, which may support a few
scattered weak thunderstorms as well. Rain will continue through
Wednesday morning before ending from northwest to southeast
Wednesday afternoon. Rainfall amounts will generally be
0.50"-1.0" in most areas. If any embedded convection does
materialize, that would produce local amounts of over 1.0".

Low stratus and some patchy fog will likely develop late tonight
through Wednesday morning in the deformation axis, especially over
and near the lakes where the moist airmass produces advection fog
across the cold lakes.

Ridging at all levels over the Upper Great Lakes Wednesday night
will encourage a notably drier airmass to over our region...
resulting in gradual clearing during the overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
There will be two features of note for this period. The first is a
broad surface high pressure centered to our north over western
Ontario. The second is a closed upper level low...starting the
period over the central Plain States.

For Thursday and much of Thursday Night this surface high to the
north will maintain fair weather with a light northerly breeze.

By late Thursday Night and into Friday the closed upper level low to
our west will be nearing the lower Ohio Valley. Rain showers forming
within a diffluent flow ahead of the upper level low will be inching
their way towards the NYS and PA state line, possibly pushing across
the border late Thursday Night and into Friday. The dry northerly
flow in the lower levels coupled with convergent upper level flow
over our region will slow the northeasterly push of these rain
showers. As the upper level low continues to track eastward Friday
Night a few more of these rain showers could advance across the
Southern Tier...but strong convergent flow aloft over our region,
and the continued northerly push of drier air from the surface high
to our north will slow the advancement of these rain showers...if
not commence a receding pattern back southward.

Temperatures will average near normal this period...with the coolest
areas in the afternoon across the southern Lake Ontario shoreline
where light northerly flow will bring cooler lake modified air
inland.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Opening the period will be chances for showers south of Lake
Ontario, with showers likely toward the PA line on Saturday as an
area of low pressure moves from the Ohio Valley to the central
Appalachians/Mid Atlantic region. Areas east of Lake Ontario still
appear that they will remain dry as an area of strong Canadian high
pressure keeps the area of low pressure from moving any further
north. This looks like one of those scenarios where there will
likely be a sharp cutoff to the northern edge of the precip
shield, with a quick transition from a wetting rain to
completely dry conditions. Some model variability still exists
with respect to timing and track of the system, so pinpointing
the zone where this will take place remains uncertain at this
time. Highs Saturday will be the opposite of normal with
readings rising into the low and mid 60s east of Lake Ontario
where dry weather is expected, with the coolest temps found
toward the PA line where wet weather is likely.

Otherwise, strong Canadian surface high pressure will then ridge
south across New York and New England drying things out for the
second half of the weekend with highs generally in the low to mid
60s. Surface high pressure settles southeast across New England for
the first part of the new work week, while aloft an omega type
blocking pattern starts to set up across the majority of the country
with a strengthening ridge building from the lower Mississippi
Valley stretching northeastward all the way to New England and
Quebec. This will not only bring continued dry weather to our
region, building heights aloft and low level flow veering
southeasterly will mean a day to day warming trend as well.
Daytime highs in the upper 60s and lower 70s Monday will rise
well into the 70s areawide for Tuesday, with possibly even
warmer readings by the middle of next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Low pressure will move from Indiana late this afternoon to
Western NY by Wednesday morning. Periods of rain will spread to
the eastern Lake Ontario by around 00Z. CIGS/VSBY will stay VFR
for the first few hours of rain, then deteriorate to MVFR/IFR
tonight as the low levels saturate. There may be a few embedded,
weak thunderstorms as well. There will be a period of low level
wind shear tonight as a low level jet ahead of the system
crosses the eastern Great Lakes.

On Wednesday widespread IFR in rain early, improving to MVFR
and VFR from northwest to southeast in the afternoon and
evening.

Outlook...

Wednesday night and Thursday...VFR.

Friday and Saturday...Mainly VFR. A chance of showers and
associated flight restrictions mainly across the Southern Tier.

Sunday...VFR.

&&

.MARINE...
Low pressure will move from northern Indiana late this
afternoon to Western NY by Wednesday morning before moving off
the New England coast by Wednesday night. East/northeast winds
will gradually increase ahead of this system today and this
evening, then become north late tonight through Wednesday. The
strongest winds will be found on the west end of Lake Ontario,
where winds and waves may get close to Small Craft Advisory
criteria from early this evening through Wednesday morning.
Elsewhere on Lake Ontario and Lake Erie expect choppy conditions
tonight through Wednesday. High pressure will bring a return to
light winds and flat wave action by Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock/RSH
SHORT TERM...Thomas
LONG TERM...JM
AVIATION...Apffel/Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, May 3, 5:16 AM EDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EDT Tue May 3 2022

NYZ001>008-010>014-019>021-085-040930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
516 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.